By Kathryn Doyle
NEW YORK (Reuters Health) - Over the counter medications ibuprofen and Excedrin both relieve the pain and symptoms of severe migraines better than placebo, according to a new study.
Researchers reanalyzed data from a clinical trial and found that more than half of the people taking either of the non-prescription drugs reported some relief, though Excedrin containing caffeine performed best.
“This is not at all surprising,” said lead author Dr. Jerome Goldstein. “Combination analgesics (like Excedrin) have been around for a long, long time and have had a big impact on treating migraine,” he told Reuters Health.
Goldstein is director of the San Francisco Clinical Research Center and was paid by Novartis for his work on the trial. His two coauthors, Martin Hagen and Morris Gold, are employed by Novartis Consumer Health, which markets Excedrin.
That medication, a combination of acetaminophen, aspirin and caffeine, is currently recommended only for mild or moderate headaches, as is ibuprofen. Migraine medications like Imitrex, for severe migraine, are only available by prescription in the U.S.
For the analysis, the researchers only looked at data from the 660 severe migraine sufferers in a previous study, most of whom were female and white.
The migraineurs had been randomly assigned to three groups, two of which received doses of Excedrin or ibuprofen as well as placebo tablets marked to look like one of the medications. Members of the third group received only four placebo tablets.
In a diary, participants rated their pain level, nausea, vomiting, sensitivity to light and sound when the migraine attack began and at 15, 30, 45, 60, 90, 120, 180 and 240 minutes after taking their medication.
Based on the diaries, people who took Excedrin or ibuprofen both reported more pain relief than those who took a placebo. Excedrin users reported more pain relief than ibuprofen users from 45 minutes through four hours post medication.
At the two-hour time point, 62 percent of Excedrin users reported some headache relief from the medication, compared to 54 percent of ibuprofen users and 47 percent of placebo users, according to the results published in Cephalagia.
Goldstein stressed the importance of caffeine, which is an ingredient in Excedrin but not in ibuprofen. Caffeine helps the body absorb medications and can make pain relievers more effective, he said.
But caffeine can also cause headaches, noted Dr. Douglas S. Paauw, a migraine specialist at the University of Washington School of Medicine in Seattle, who was not involved in the study.
“With many doses of caffeine per week, you may get rebound headaches,” Pauuw said. “When people overuse medications for migraine they can give themselves chronic daily headache.”
That’s not the only thing he found concerning about the analysis. Aside from being backed by the pharmaceutical company, it was a reanalysis of previous data, which weakens the results, and a large number of people in the placebo group reported some headache relief, he said.
“That’s pretty remarkable for the severe headache level,” he said.
He also noted that the study dosage of ibuprofen, 400 milligrams, was only about half of what he would recommend for his patients. Each dose of Excedrin used in the study contained 500 mg acetaminophen, 500 mg aspirin and 160 mg caffeine, which is more standard, Pauuw said.
“I have a lot of patients with migraine headaches, and they try just about anything,” he said. “It’s not like this medicine is a surprise to them.”
If your headaches are bad enough that you’re seeing a doctor, you probably need the prescription level medication for them, he said. But Excedrin could be a valid option for some severe migraine sufferers, he added.
“We still have plenty of people in this country who don’t have medical insurance,” he said. “They can get this without a prescription and it’s much cheaper.”
A bottle of 100 doses of Excedrin Migraine costs about $15 at the drugstore, compared to $14 to $46 per pill for brand-name prescription triptans, according to Consumer Reports.
“Excedrin may be appropriate for severe migraine headaches, in a situation where (sufferers) may not be able to access other medications or may not want to take a narcotic,” Goldstein said.
But he cautions that it should be taken reasonably and appropriately.
“Utilization of combination analgesics is dangerous,” he said. “Taking six to eight pills per day, that is not the way to utilize any analgesic product.”
Always use medications as directed and consult with a healthcare provider, Goldstein said.
SOURCE: http://bit.ly/QeZ4Xt Cephalagia, online April 14, 2014.